Kansas, 2007Tornadoes in Kansas, February 23, 2007
February 23, 2007 · NWS DDC · 3 events in 2 counties and zones
Tornadoes in February in southwest Kansas are a rare occurrence but striking at night is even more of a rare event. Late in the evening on February 23, 2007, two tornadoes danced across the farmland of Meade, Gray and Ford counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $275,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tornadoes in February in southwest Kansas are a rare occurrence but striking at night is even more of a rare event. Late in the evening on February 23, 2007, two tornadoes danced across the farmland of Meade, Gray and Ford counties. The strongest and longest lived tornado had it’s sights on Dodge City but fortunately dissipated before reaching the city of 30,000 plus. It did however produce EF1 damage southwest of town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 23, 2:29 PM CST, 7 hours 27 minutes earlier.
Area forecast discussion, Feb 23, 2:29 PM CST, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
229 PM CST FRI FEB 23 2007
.DAYS 1-2...
12Z UPPER AIR ANALYSIS REVEALED A +110 KT SUBTROPICAL JET ACROSS
WESTERN TX WITH A +130KT POLAR JET DIVING SOUTHWARD JUST OFF OF THE
CA COAST. WATER VAPOR IMAGERY SHOWED TODAY/SATURDAY WEATHER
CONTINUING TO DIG DEEPER ACROSS SOUTHERN CA/SOUTHERN AZ. HEIGHT
FALLS RATHER IMPRESSIVE WITH -150 METERS AT LAS VEGAS THIS MORNING.
S/WV OVER MEXICO MOVING TOWARD WESTERN TX. CAPPING AIR AT H7 ACROSS
MUCH OF THE HIGH PLAINS WITH READINGS INTO THE +6C TO +10C RANGE
THIS MORNING. PLUME OF LOW LEVEL MOISTURE SURGING NORTH, NOSING INTO
SOUTHERN TX PANHANDLE THIS MORNING.
SEVERE WEATHER THIS EVENING/TONIGHT AND POTENTIAL BLIZZARD NORTH
SATURDAY CONTINUE TO BE THE FORECAST ISSUES THIS PERIOD.
DEVELOPING SURFACE LOW PRESSURE WILL CONTINUE TO STRENGTHEN
THROUGHOUT THE EVENING AND OVERNIGHT HOURS. AS DEWPOINTS RISE AND
TRACK NORTH INTO MUCH OF SOUTHWEST KANSAS, DRYLINE WILL SET UP.
DEWPOINTS EAST OF DRYLINE WILL BE INTO THE LOWER TO MID 50S BY 00Z
SAT. MODELS ARE FORECASTING CAPE FROM 800 J/KG TO OVER 1000 J/KG
FROM SCOTT CITY TO LAKIN TO LIBERAL AND EAST. LIS WILL FALL WELL
BELOW 0C. SINCE CLOUD COVER REMAINED EAST OF CWA TODAY, SHOULD BE
ABLE TO REALIZE FORECAST INSTABILITY. AT 16Z, VISIBLE SAT SHOWS LOW
CLOUDS ACROSS ICT AND SOUTHWEST INTO OK. MUCH OF SOUTHWEST KS WAS
MOSTLY SUNNY. EITHER WAY, WITH DYNAMICS ASSOCIATED WITH THIS
POWERFUL STORM, SEVERE WEATHER THREAT LOOKS VERY REAL. 0-1KM
HELICITY IN EXCESS OF 200 M2/S2 ACROSS THIS REGION AS WELL.
SOUNDINGS RATHER OMINOUS. INITIALLY, TORNADIC POTENTIAL APPEARS
RATHER HIGH WITH ANY SUPERCELL DEVELOPMENT ALONG AND AHEAD OF THE
DRYLINE THIS EVENING.
ONCE SEVERE WEATHER SHIFTS EAST, COLDER AIR WILL BEING TO FILTER
ACROSS WESTERN FA. WRAP AROUND MOISTURE WILL BE ALL SNOW BY EARLY
MORNING SATURDAY ACROSS CURRENT BLIZZARD WATCH REGION. TROWAL RATHER
IMPRESSIVE OVER THIS LOCATION. PPW VALUES SHOULD BE AROUND 0.75 IN
THE WRAP AROUND. 2-D FRONTOGENESIS AT BOTH H7 AND H85 VERY
IMPRESSIVE. JUST WHERE THE HEAVY SNOW BAND SETS UP IS STILL IN
QUESTION BUT IT WILL BE ACROSS THE NORTHERN FA. THIS AREA COULD IN
EXCESS OF 6 INCHES OF SNOW. CENTRAL PORTIONS OF CWA WILL ALSO SEE A
PERIOD OF STRONGER FORCING IN THE WRAP AROUND (POST DRY SLOT IN THE
EARLY MORNING HOURS). WITH H85 WINDS ON THE ORDER OF +50KTS ACROSS
THE CWA BY MIDDAY SATURDAY, HAVE DECIDED TO UPGRADE PRESENT BLIZZARD
WATCH AND HIGH WIND WATCH TO A BLIZZARD WARNING AND A HIGH WIND
WARNING. WILL HAVE TO KEEP A VERY CLOSE EYE ON AREAS JUST SOUTH OF
BLIZZARD WARNING FOR CHANGEOVER TIMING. PRESENT MODEL RUNS INDICATE
THAT A BRIEF PERIOD OF NEAR BLIZZARD CONDITIONS OR BLIZZARD
CONDITIONS COULD BE POSSIBLE IF SNOW OCCURS DURING THE MID AFTERNOON
AND EVENING HOURS. FOR NOW, HAVE DECIDED TO MENTION IN HIGH WIND
WARNING BUT NOT UPGRADE TO A BLIZZARD WARNING THERE.
AS SYSTEM PULLS AWAY FROM CWA SATURDAY EVENING, WINDS WILL RELAX.
WILL CONTINUE TO BE BREEZY THROUGH EARLY SUNDAY MORNING BUT BELOW
WARNING CRITERIA. SKIES WILL BEGIN TO CLEAR FROM SOUTHWEST TO
NORTHEAST SUNDAY MORNING. ALL IN ALL, SUNDAY WILL BE FAIRLY NICE.
WAA WILL INCREASE ACROSS THE SOUTHWESTERN PORTION OF FA BY 00Z MON.
WILL MAKE A FEW MINOR TWEAKS TO TEMPERATURES DURING THIS TIME.
.DAYS 3-7...
ONLY MINOR CHANGES TO THE EXTENDED TODAY. FOR MONDAY...HAVE LOWERED
MAXT GRIDS SOME AS SURFACE RIDGING WILL BE A LITTLE MORE PRONOUNCED
THAT PREVIOUSLY INDICATED WITH A WEAK SURFACE LOW TRACKING ALONG THE
RED RIVER CORRIDOR. A COUPLE GFS ENSEMBLE MEMBERS SUGGESTING SOME
VERY LIGHT ACCUMULATING PRECIPITATION AS A WEAK PERTURBATION MOVES
ACROSS THE PLAINS...HOWEVER WILL NOT INSERT ANY SLT CHC POPS AT THIS
TIME. FOR TUESDAY...THE PREVIOUSLY EXPECTED NICE WARM-UP FOR
TUESDAY WILL LIKELY ONLY BE LIMITED TO THE FAR SOUTHWESTERN ZONES
(SOUTH OF THE SNOWPACK) AS STUBBORN SURFACE RIDGING SHOULD KEEP A
RECIRCULATED MODIFIED CP AIRMASS IN CHECK. THE FAIRLY FLAT H5
RIDGING AHEAD OF THE NEXT WESTERN CONUS TROUGH WOULD ALSO SUGGEST A
LIMITED WARM SECTOR BY TUESDAY. BEYOND TUESDAY...THERE ARE LARGE
UNCERTAINTIES IN HOW THE ATMOSPHERE WILL EVOLVE AS THE MEAN
TROUGHING SHIFTS EASTWARD. THE GFS ENSEMBLES NOW SUGGEST LESS OF AN
INTERESTING SOUTHERN ROCKIES UPPER LOW DEVELOPMENT AROUND LATE
WEDNESDAY-THURSDAY...MORE IN LINE WITH THE ECMWF MODEL...TAKING A
LEAD VORT MAX/JET STREAK NORTHEASTWARD INTO THE NORTHERN PLAINS.
THIS PATTERN WOULD BE A DRY ONE FOR WESTERN KANSAS. GIVEN THE
UNSTABLE PERFORMANCE OUT THIS FAR...WILL LEAVE THE GRIDS ALONE FOR
NOW (KEEPING THE 20 POPS IN THERE FOR THURS-THURS NIGHT)...ALTHOUGH
IF THESE TRENDS CONTINUE WITH THIS LEAD VORT EJECTION INTO THE
NORTHERN PLAINS THEN WILL HAVE TO REMOVE POPS AT SOME POINT.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 46 46 26 48 / 60 70 40 0
GCK 37 41 24 45 / 40 70 40 0
EHA 31 38 24 49 / 60 70 30 0
LBL 39 41 25 50 / 40 70 30 0
HYS 43 44 25 43 / 70 70 70 0
P28 53 54 29 50 / 70 40 40 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FROM 10 AM CST /9 AM MST/ SATURDAY TO MIDNIGHT
CST /11 PM MST/ SATURDAY NIGHT FOR KSZ030-031-043>046-061>063-
074-075.
HIGH WIND WARNING FROM 12 PM SATURDAY TO MIDNIGHT CST SATURDAY
NIGHT FOR KSZ064>066-076>081-084>090.
&&
FN30/25
Hazardous weather outlook, Feb 23, 12:03 PM CST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1203 PM CST FRI FEB 23 2007
KSZ030-031-043>046-061>066-074>081-084>090-241815-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1203 PM CST FRI FEB 23 2007 /1103 AM MST FRI FEB 23 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 5 PM
CST ALONG A LINE FROM ROUGHLY DIGHTON TO LIBERAL. THE STORMS WILL
BE DEVELOPING ALONG A SHARPENING DRYLINE AHEAD OF AN APPROACHING
POWERFUL UPPER STORM SYSTEM. LOW LEVEL MOISTURE WILL CONTINUE TO
ADVANCE NORTHWARD INTO SOUTHWEST KANSAS THROUGH THE EVENING AND
OVERNIGHT HOURS. THIS COMBINED WITH SIGNIFICANT MID-LEVEL COOLING
WILL SUPPORT RAPID DESTABILIZATION OF THE ATMOSPHERE TONIGHT OVER
MUCH OF SOUTHWEST KANSAS EAST OF THE DRYLINE AND ADVANCING MID
LEVEL COLD FRONT. THUNDERSTORMS WILL BECOME MORE WIDESPREAD AFTER 8 PM
AND THERE WILL BE AN INCREASED TORNADO THREAT THROUGH THE NIGHT AS
VERY STRONG LOW LEVEL WIND SHEAR WILL DEVELOP AHEAD OF THE DEEP
SURFACE LOW. THE GREATEST THREAT FOR TORNADOES AND LARGE HAIL WILL
BE MAINLY SOUTH EAST OF A LINE FROM DODGE CITY TO JETMORE TO
LACROSSE. DAMAGING STRAIGHT LINE WINDS WILL ALSO LIKELY ACCOMPANY
THE STRONGEST STORMS TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A BLIZZARD WARNING IS IN EFFECT FOR WEST CENTRAL KANSAS ALONG AND NORTHWEST
OF A LINE EXTENDING FROM ULYSSES TO KALVESTA TO LACROSSE.
DANGEROUS WINTER CONDITIONS ARE EXPECTED DURING THE DAY WITH 30-50
MPH WINDS ALONG WITH OCCASIONALLY HIGHER GUSTS. TWO TO FOUR INCHES
OF SNOW IS EXPECTED WITH LOCALLY HIGHER AMOUNTS. SOUTHEAST OF THE
BLIZZARD WARNING A HIGH WIND WARNING IS IN EFFECT. AS THE SURFACE
LOW DEVELOPS EASTWARD INTO CENTRAL KANSAS...30 TO 50 MPH NORTHWEST
WINDS WILL SPREAD SOUTHEAST OVER SOUTHWEST AND PORTIONS OF SOUTH
CENTRAL KANSAS. LIGHT SNOW WILL BE POSSIBLE HOWEVER THE MAGNITUDE
OF SNOW IN THE AFTERNOON AND EARLY EVENING IS NOT EXPECTED TO BE
SUFFICIENT ENOUGH TO SUPPORT BLIZZARD CONDITIONS. STAY TUNED TO
THE LATEST FORECAST PRODUCTS CONCERNING THIS DANGEROUS STORM SYSTEM.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS WILL LIKELY BE NEEDED FOR REAL-TIME REPORTS BEGINNING
EARLY THIS EVENING MAINLY EAST OF A LIBERAL TO DIGHTON LINE. ON
SATURDAY LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGERS ARE
ENCOURAGED TO REPORT DANGEROUS WINTER CONDITIONS OVER THEIR
AREAS...PRIMARILY IN THE LOCATIONS IN THE BLIZZARD WARNING.
UMSCHEID
In the hours before
Local storm report, Feb 23, 8:49 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CST FRI FEB 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL LIBERAL 37.04N 100.94W
02/23/2007 E0.75 INCH SEWARD KS LAW ENFORCEMENT
&&
01Local storm report, Feb 23, 9:05 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
905 PM CST FRI FEB 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 3 SW KISMET 37.17N 100.74W
02/23/2007 E1.00 INCH SEWARD KS EMERGENCY MNGR
0830 PM HAIL LIBERAL 37.04N 100.94W
02/23/2007 E0.88 INCH SEWARD KS TRAINED SPOTTER
&&
MSCOTTLocal storm report, Feb 23, 9:20 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
920 PM CST FRI FEB 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL LIBERAL 37.04N 100.94W
02/23/2007 E0.75 INCH SEWARD KS EMERGENCY MNGR
0918 PM HAIL 5 S PLAINS CITY 37.19N 100.59W
02/23/2007 E1.00 INCH MEADE KS TRAINED SPOTTER
&&
01Tornado, Meade
- When
- February 23, 9:56 PM CST to 10:06 PM CST
- Where
- Meade County, 8.5 mi W of Fowler to 7.5 mi NW of Fowler
- Rating
- EF0
- Path length
- 2.5 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 37.380, -100.355
The first tornado started at 956 PM CST 8.5 miles west of Fowler in Meade county and traveled about 2.5 miles before dissipating at 1006 PM 7.5 miles northwest of Fowler. It did very minor damage to some trees.
Tornado, Meade
- When
- February 23, 10:11 PM CST to 10:14 PM CST
- Where
- Meade County, 6.44 mi NW of Fowler to 7.13 mi NNW of Fowler
- Rating
- EF1
- Path length
- 1.51 mi
- Path width
- 50 yd
- Continued into
- Ford, Ks (DDC)
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.446, -100.283
The second tornado to form started 6.3 miles northwest of Fowler at 1011 PM and traveled a total of 17 miles dissipating at 1040 PM 7 miles southwest of the Dodge City Post Office. It did EF1 damage to five pivot irrigation sprinklers, trees and some outbuildings...in addition to moving a 3000 gallon tank about 1/2 of a mile. In Meade county it tipped over a pivot sprinkler before moving into Ford county at 1014 PM.
Tornado, Ford
- When
- February 23, 10:14 PM CST to 10:40 PM CST
- Where
- Ford County, 19.24 mi W of Bloom to 6.58 mi SW of Dodge City
- Rating
- EF1
- Path length
- 16.9 mi
- Path width
- 100 yd
- Property damage
- $225,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.475, -100.251
The second tornado to form started 6.3 miles northwest of Fowler at 1011 PM and traveled a total of 17 miles dissipating at 1040 PM 7 miles southwest of the Dodge City Post Office. It did EF1 damage to five pivot irrigation sprinklers, trees and some outbuildings...in addition to moving a 3000 gallon tank about 1/2 of a mile.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, February 23 to 24, 20073 deaths · 4 events
- Winter Storm in Wisconsin, February 23 to 24, 20071 death · $20,000 · 13 events
- Winter Storm in Iowa, February 23 to 25, 2007$470,000 · 8 events
- High Wind in Texas, February 23 to 24, 2007$70,000 · 81 kt wind · 12 events
- Winter Storm in Minnesota, February 23 to 25, 200742 events
- Winter Storm in South Dakota, February 23 to 25, 200717 events
- Winter Storm in Wisconsin, February 23 to 25, 200713 events
- Winter Storm and Winter Weather in Colorado, February 23 to 24, 200711 events
- Hail in Kansas, February 23, 20071 in hail · 11 events
- Winter Storm in Wisconsin, February 23 to 25, 20079 events
- Blizzard and Winter Storm in Minnesota, February 23 to 25, 20078 events
- Heavy Snow in Utah, February 23, 20077 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18492, 18494, 18495.